Arizona, 2013

Heavy Snow in Arizona, February 20, 2013

February 20, 2013 · NWS VEF · 1 event in 1 county or zone

Locally heavy snow fell as a strong upper level low pressure system moved through the Mojave Desert and southern Great Basin.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Locally heavy snow fell as a strong upper level low pressure system moved through the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 19, 9:02 PM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Feb 19, 9:02 PM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
802 PM PST TUE FEB 19 2013

.SYNOPSIS...A STRONG PACIFIC STORM WILL CROSS THE AREA TONIGHT AND
WEDNESDAY RESULTING IN AREAS OF GUSTY WINDS AND WIDESPREAD RAIN AND
SNOW. SNOW SHOWERS OR FLURRIES ARE POSSIBLE IN SOME MOJAVE DESERT
VALLEYS ALTHOUGH ACCUMULATING SNOW IS EXPECTED MAINLY ABOVE 3500
FEET IN MOST AREAS. TEMPERATURES WILL BE MUCH COOLER WEDNESDAY WITH
SOME WARMING BY SATURDAY BUT COOLER CONDITIONS RETURN SUNDAY AND
UNSETTLED CONDITIONS REMAIN INTO EARLY NEXT WEEK.
&&

.UPDATE...ALLOWED THE WIND ADVISORIES TO EXPIRE ON SCHEDULE FOR
PARTS OF SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST
ARIZONA. WINDS OVER MOST OF THE DESERT WERE LULLING THIS
EVENING...BUT COULD CRANK BACK UP AGAIN OVER WESTERN SAN BERNARDINO
COUNTY OVERNIGHT INTO WEDNESDAY MORNING...SO LEFT THE ADVISORY IN
PLACE THERE. NO CHANGES TO WINTER WEATHER HEADLINES AT THIS TIME.
&&

.AVIATION...FOR MCCARRAN...WINDS ARE EXPECTED REMAIN FROM THE
SOUTH-SOUTHWEST 14-18 KTS WITH GUSTS AROUND 25 KTS UNTIL AROUND
MIDNIGHT TONIGHT...THEN DECREASING BELOW 10 KTS. WINDS WILL LIKELY
BECOME NORTHWESTERLY 6-12 KTS AFTER 18Z WEDNESDAY. BKN-OVC CLOUDS
AOA 15K FEET WITH BASES LOWERING TO 8K-12K FEET BETWEEN 06Z AND 10Z
WEDNESDAY.CIGS ARE EXPECTED TO LOWER FURTHER...POSSIBLY DROPPING AS
LOW AS 3K-5K FEET AFTER 10Z WEDNESDAY. WHILE PRECIPITATION IS
POSSIBLE AS EARLY AS 08Z WEDNESDAY AT THE AIRPORT COMPLEX...THE BEST
WINDOW LOOKS TO BE BETWEEN 10Z AND 18Z WEDNESDAY...WITH THE CHANCE
DECREASING AFTERWARD. WHILE PRECIPITATION IS MOST LIKELY TO BE IN
THE FORM OF RAIN...ANY HEAVIER PERIODS OF PRECIPITATION COULD RESULT
IN A MIX OF SNOW AND RAIN. PATCHY FOG IS ALSO POSSIBLE TONIGHT AND
MOUNTAIN OBSCURATIONS ARE EXPECTED. VSBY MAY BE REDUCED TO MVFR OR
LOWER...ESPECIALLY IF ANY SNOW FALLS. CONFIDENCE IN THE TAF IS
HIGHEST WITH THE WIND AND MODERATE AT BEST FOR TIMING AND THE TYPE
OF PRECIPITATION ALONG WITH CIGS AND VSBY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS OF 20-30 KTS WILL BE COMMON AROUND THE
AREA EARLY TONIGHT WITH STRONGER WIND GUSTS OF 40-45 KTS OVER
WESTERN AND CENTRAL SAN BERNARDINO COUNTY. NORTHWEST WINDS WILL
SPREAD FROM ESMERALDA COUNTY TONIGHT ACROSS SOUTHERN NEVADA AND
SOUTHEAST CALIFORNIA OVERNIGHT INTO WEDNESDAY AND MAY GUST TO AROUND
35 MPH OVER INYO...ESMERALDA AND NYE COUNTIES. PRECIPITATION WILL
SPREAD ACROSS THE AREA OVERNIGHT. SNOW LEVELS ARE FORECAST TO LOWER
TO NEAR 3K FEET BY WEDNESDAY MORNING. CLOUD BASES DROPPING TO 3K-6K
FEET OVERNIGHT. MOUNTAIN OBSCURATIONS ARE EXPECTED ALONG WITH VSBY
BEING REDUCED TO MVFR OR LOWER ESPECIALLY IN ANY SNOW. PATCHY FOG IS
POSSIBLE TONIGHT. CLOUDS WILL DECREASE WITH BASES LIFTING ACROSS SAN
BERNARDINO...INYO...ESMERALDA AND NYE COUNTIES WEDNESDAY AFTERNOON.
&&

.PREV DISCUSSION...
253 PM PST TUE FEB 19 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...AT 3 PM THIS
AFTERNOON...THE LOW CENTER OF THE INCOMING WINTER STORM WAS HUGGING
THE NORTHERN CALIFORNIA COASTLINE. AS THE LOW DROPS SOUTH TO THE
VICINITY OF MONTEREY CALIFORNIA THIS EVENING...SNOW WILL INCREASE IN
INTENSITY OVER THE THE SIERRA AND A BAND OF PRECIPITATION IS
FORECAST BY ALL MODELS ANALYZED TO DEVELOP OVER ESMERALDA AND
CENTRAL NYE COUNTIES. SNOW LEVELS WITHIN THIS BAND ARE FORECAST FROM
3500-4000 FEET BUT COULD BE LOWER IF THE BAND BECOMES CONVECTIVE.
PRECIP BEGINS TO REALLY FILL IN AREA WIDE AS THE LOW CONTINUES SOUTH
TO ITS 4 AM WEDNESDAY FORECASTED POSITION OVER THE SAN BERNARDINO
MOUNTAINS. THE TRACK IS A LITTLE FURTHER SOUTH THAN PREVIOUS
FORECASTS AND THERE IS CONCERN THAT HEAVY SNOW WILL FORM IN THE
MORONGO BASIN AREA. A WINTER STORM WARNING WAS ISSUED FOR THIS AREA
WITH UPWARDS OF 3-6 INCHES POSSIBLE. THE LOW MOVES EAST SOUTHEAST TO
ITS FORECASTED POSITION JUST SOUTH OF MOHAVE COUNTY ARIZONA BY 10 AM
WEDNESDAY...ENDING MOST PRECIPITATION IN THE WEST OTHER THAN A FEW
SHOWERS. RAIN/SNOW WILL DECREASE IN COVERAGE IN THE CENTRAL CWA WED
AFTERNOON BUT LINGER IN THE EAST...MAINLY LINCOLN AND MOHAVE
COUNTIES DUE TO THE PROXIMITY OF THE LOW OVER CENTRAL ARIZONA AND A
SYSTEM MERGING IN FROM THE NORTH. THE LOW CONTINUES TO MOVE EAST
AWAY FROM THE AREA WEDNESDAY NIGHT.

WINDS ARE INCREASING ACROSS MUCH OF THE AREA THIS AFTERNOON WITH THE
STRONGEST WINDS AS OF 2 PM IN THE WESTERN SAN BERNARDINO DESERTS.
MODEL WIND FORECASTS FROM THIS MORNINGS RUNS WERE VERY SIMILAR TO
PREVIOUS FORECASTS AND WIND ADVISORY LOCATIONS...SPEEDS AND TIMING
WERE LEFT UNCHANGED. THE BIG QUESTION IS WHETHER ANY WIND RELATED
HAZARD PRODUCTS WILL BE NECESSARY FOR THE NORTHWEST WINDS THAT ARE
EXPECTED WEDNESDAY. WILL PUSH THIS DECISION ON TO THE
EVENING/OVERNIGHT SHIFT TO AVOID CONFUSION WITH CURRENT PRODUCTS.
ALSO BECAUSE INFORMATION ON THESE WINDS HAS BEEN PROVIDED IN THE
BRIEFING PRODUCTS OVER THE LAST COUPLE OF DAYS.

STORM TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO REMAIN BELOW WARNING
LEVELS WITH THE MORONGO BASIN THE ONE EXCEPTION. MORNING MODELS
TRACK THE LOW AND ITS ASSOCIATED COLD POOL OVER OR JUST SOUTH OF
THAT AREA WITH .2 TO .4 INCHES OF PRECIP FORECAST. GENERALLY 2-4
INCHES ARE EXPECTED WITH POSSIBLE LOCALIZED AMOUNTS UP TO 6 INCHES
DEPENDING ON HOW CONVECTIVE IT BECOMES. ALL OTHER ADVISORY AREAS
WERE CONTINUED AS BEFORE. SNOW LEVELS SHOULD BE GENERALLY AROUND
3000-3500 FEET AREA WIDE EXCEPT POTENTIALLY LOWER ACROSS THE FAR
SOUTHERN AREAS INCLUDING THE MORONGO BASIN WHERE THE COLDEST
TEMPERATURES ALOFT CROSS OVER.

TEMPERATURES WILL BE 10-15 DEGREES COOLER WEDNESDAY WITH RELATIVELY
COLD READINGS THURSDAY MORNING AS WINDS LIGHTEN AND SKIES CLEAR.

.LONG TERM...THURSDAY THROUGH TUESDAY...A PROGRESSIVE PATTERN WILL
BE OVER THE REGION DURING THIS TIME FRAME WITH SEVERAL SHORTWAVE
TROUGHS MOVING THROUGH A GENERALLY NORTHWEST FLOW ALOFT. THE FIRST
TROUGH WILL BRUSH THE EASTERN CWA THURSDAY LEADING TO A CHANCE OF
SHOWERS OVER EASTERN LINCOLN COUNTY AND PORTIONS OF MOHAVE COUNTY. A
DRY NORTHWEST FLOW WILL FOLLOW THURSDAY NIGHT THROUGH FRIDAY NIGHT.
LOCALLY BREEZY NORTH/NORTHWEST WINDS WILL BEGIN TO WORK INTO THE
NORTHWEST PART OF THE FORECAST AREA THURSDAY AFTERNOON...SPREADING
DOWN THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY. THE NEXT SHORTWAVE
TROUGH WILL IMPACT THE AREA SATURDAY AND SATURDAY NIGHT. MODELS
DIFFER IN THE EXACT TIMING AND TRACK OF THIS SYSTEM BUT AT THIS TIME
IT LOOKS LIKE THE NORTHERN THIRD OF THE FORECAST AREA WILL HAVE A
CHANCE OF SHOWERS SATURDAY WITH SHOWERS SHIFTING TO MAINLY LINCOLN
AND MOHAVE COUNTIES SATURDAY NIGHT. THIS WILL BE FOLLOWED ONCE AGAIN
BY A DRY NORTHWEST FLOW SUNDAY THROUGH MONDAY WITH BREEZY TO WINDY
NORTHERLY WINDS SUNDAY AND SUNDAY NIGHT AND LIGHTER WINDS MONDAY.
YET ANOTHER TROUGH IS FORECAST TO MOVE INTO NEVADA MONDAY NIGHT INTO
TUESDAY ALTHOUGH ONCE AGAIN THE MODELS DO NOT AGREE WITH THE TIMING.
FOR NOW I JUST WENT WITH A BROAD BRUSH OF SLIGHT CHANCE POPS FOR THE
NORTHERN THIRD OF THE FORECAST AREA. WITH THIS ENDLESS PARADE OF
SHORTWAVE TROUGHS MOVING THROUGH NORTHWEST FLOW ACROSS THE
AREA...TEMPERATURES THROUGHOUT THE LONG TERM WILL REMAIN BELOW
NORMAL.

.AVIATION...FOR MCCARRAN...WINDS ARE EXPECTED REMAIN FROM THE
SOUTH-SOUTHWEST 14-18 KTS WITH GUSTS AROUND 25 KTS UNTIL AROUND
MIDNIGHT TONIGHT...THEN DECREASING BELOW 10 KTS. WINDS WILL LIKELY
BECOME NORTHWESTERLY 6-12 KTS AFTER 18Z WEDNESDAY. BKN-OVC CLOUDS
AOA 15K FEET WITH BASES LOWERING TO 8K-12K FEET AFTER ABOUT 02Z.
AFTER 06Z WEDNESDAY...CIGS ARE EXPECTED TO LOWER FURTHER...POSSIBLY
DROPPING AS LOW AS 3K-5K FEET. WHILE PRECIPITATION IS POSSIBLE AS
EARLY AS 05Z WEDNESDAY AT THE AIRPORT COMPLEX...THE BEST WINDOW
LOOKS TO BE BETWEEN 10Z AND 18Z WEDNESDAY...WITH THE CHANCE
DECREASING AFTERWARD. WHILE PRECIPITATION IS MOST LIKELY TO BE IN
THE FORM OF RAIN...ANY HEAVIER PERIODS OF PRECIPITATION COULD RESULT
IN A MIX OF SNOW AND RAIN. PATCHY FOG IS ALSO POSSIBLE TONIGHT AND
MOUNTAIN OBSCURATIONS ARE EXPECTED. VSBY MAY BE REDUCED TO MVFR OR
LOWER...ESPECIALLY IF ANY SNOW FALLS. CONFIDENCE IN THE TAF IS
HIGHEST WITH THE WIND AND MODERATE AT BEST FOR TIMING AND THE TYPE
OF PRECIPITATION ALONG WITH CIGS AND VSBY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS OF 20-30 KTS WILL BE COMMON AROUND THE
AREA THROUGH THIS EVENING WITH STRONGER WIND GUSTS OF 40-45 KTS OVER
WESTERN AND CENTRAL SAN BERNARDINO COUNTY. NORTHWEST WINDS WILL
SPREAD FROM ESMERALDA COUNTY THIS EVENING ACROSS SOUTHERN NEVADA AND
SOUTHEAST CALIFORNIA LATE TONIGHT INTO WEDNESDAY AND MAY GUST TO
AROUND 35 MPH OVER INYO...ESMERALDA AND NYE COUNTIES. PRECIPITATION
WILL SPREAD FROM THE EASTERN SIERRA SLOPES THIS AFTERNOON AND THEN
ACROSS THE REMAINDER OF THE REGION THIS EVENING INTO LATER TONIGHT.
SNOW LEVELS ARE FORECAST TO LOWER FROM NEAR 5K FEET THIS EVENING TO
NEAR 3K FEET BY WEDNESDAY MORNING. CLOUD BASES LOWERING TO 8K-15K
FEET THROUGH THIS AFTERNOON AND DROPPING TO 3K-6K FEET DURING THE
EVENING. MOUNTAIN OBSCURATIONS ARE EXPECTED ALONG WITH VSBY BEING
REDUCED TO MVFR OR LOWER ESPECIALLY IN ANY SNOW. PATCHY FOG IS
POSSIBLE TONIGHT. CLOUDS WILL DECREASE WITH BASES LIFTING ACROSS SAN
BERNARDINO...INYO...ESMERALDA AND NYE COUNTIES WEDNESDAY AFTERNOON.

.CLIMATE...HERE ARE SOME FACTS ABOUT SNOW IN THE LAS VEGAS VALLEY.

THE LAST TIME WE HAD MEASURABLE SNOW AT THE OFFICIAL CLIMATE STATION
WAS BACK ON DECEMBER 17TH 2008 WHEN 3.6 INCHES FELL.

THE LAST TIME THERE WAS SNOW AT THE OFFICIAL CLIMATE STATION IN
FEBRUARY WAS ON FEBRUARY 28TH 2007. THE LAST MEASURABLE SNOW IN
FEBRUARY AT THE OFFICIAL CLIMATE STATION WAS BACK ON FEBRUARY 19TH
1990 WHEN 1.4 INCHES FELL.

THE LAST TIME ANY MEASURABLE SNOW FELL IN THE LAS VEGAS VALLEY WAS
ON DECEMBER 1ST 2011 IN THE HIGHER PORTIONS OF ANTHEM WHERE A FEW
TENTHS OF AN INCH FELL. 2 TO 3 INCHES FELL IN SUMMERLIN ON THE
MORNING OF JANUARY 3RD 2011 WITH SNOW STICKING AS LOW AS 2200 FEET
IN THE VALLEY THEN. FOR MEASURABLE SNOW IN FEBRUARY THE LAST WELL
KNOWN EVENT WAS ON FEBRUARY 26TH 1996 WHEN UP TO AN INCH FELL IN
SUMMERLIN.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
     WEDNESDAY FOR NVZ015.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
     WEDNESDAY FOR NVZ018-019.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST WEDNESDAY FOR NVZ014.
AZ...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST
     WEDNESDAY FOR AZZ001-003.
CA...WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY FOR CAZ519.
     WIND ADVISORY UNTIL NOON PST WEDNESDAY FOR CAZ523-525.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 AM PST
     WEDNESDAY FOR CAZ525.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
     WEDNESDAY FOR CAZ524.
&&

MORGAN/STACHELSKI/SALMEN/HARRISON

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 19, 6:40 AM MST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
540 AM PST TUE FEB 19 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-200800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
540 AM PST TUE FEB 19 2013 /640 AM MST TUE FEB 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM WILL MOVE ACROSS THE REGION TODAY INTO
TONIGHT. THIS WILL RESULT IN PERIODS OF RAIN...HEAVY SNOW ABOVE
3500 FEET...AND GUSTY WINDS. VARIOUS WINTER WEATHER AND WIND
ADVISORIES ARE IN EFFECT TODAY AND TONIGHT. PLEASE SEE THE LATEST
FORECAST...GRAPHICS...TWITTER OR FACEBOOK FEEDS FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW SHOWERS WILL LINGER ACROSS LINCOLN AND MOHAVE COUNTIES ON
WEDNESDAY AS A PACIFIC STORM SYSTEM MOVES OUT OF THE REGION. A
WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR MOHAVE COUNTY ON
WEDNESDAY. SEVERAL WEAK DISTURBANCES WILL KEEP COOL AND UNSETTLED
COOL CONDITIONS OVER THE REGION THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATION PROCEDURES.

In the hours before

Local storm report, Feb 19, 8:43 PM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
743 PM PST TUE FEB 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     SNOW             GOLDFIELD               37.70N 117.23W
02/19/2013  E0.2 INCH        ESMERALDA          NV   LAW ENFORCEMENT

            THE ESMERALDA COUNTY SHERIFF ESTIMATED ABOUT A QUARTER OF
            AN INCH OF SNOW HAD FALLEN IN GOLDFIELD AS OF 740 PM AT
            AN ELEVATION OF 5600 FEET.

&&

STACHELSKI

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Deserts

When
February 20, 1:30 AM MST to 2:00 PM MST
Where
Northwest Deserts forecast zone
Reported by
Park/Forest Service

An estimated six inches of snow fell at Hualapai Mountain Park.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425493.